What Happens When You Overdose?
An overdose occurs when people are taking too much of a drug that is dangerous. An opioid overdose is a medical emergency; therefore, it’s important to get 911 immediately. If you want to learn about the risks involved in opioid overdose, you can follow this article. American Addiction Centers can also assist you in getting help with substance abuse.
What should I do if someone overdoses from drugs or alcohol?
Immediately following an overdose you need to keep calm. Panic is not helpful. Doing so can be very difficult for a person with overdose symptoms. Also, be cautious of the immediate outcomes of NARCAN. NARCAN has helped alleviate symptoms of opioids abuse but should not be used without specialized medical care and it is important for people to continue to receive emergency care even after the medications have been taken. Those patients are still vulnerable to respiratory problems, which require specialized care.
What is an opioid overdose?
When a person takes a high amount of opioids, it can lead to opioid overdose, and the effect of the overdose can negatively impact the functioning of the brain and body. Opioid overdose can be fatal, but overdose toxicity in this way can be detrimental to the health of people. Overdose symptoms can differ and sometimes it becomes hard for patients to identify the more severe side effects of an opioid overdose. There are many types and causes of overdose. One common cause is a person may take the wrong amount of substance or a combination of substances at the wrong time. This may include people who want to get “high” or reduce their painful emotions but they are not aware of the ingredients in the substances that they are taking. Some of these drugs may have been modified by dealers before they reach the consumer markets. Another cause could be a person taking an overdose to inflict self-harm such as a suicide attempt.
Opioid Overdose Treatment & Outlook
The treatments for opioid overdose vary by the degree of the overdose and the substance that is taken. In the absence of medical staff, it can be challenging for the patient to recover from the overdose. When medical professionals manage overdose symptoms, a specialist medical doctor must follow the patient immediately. A doctor with follow-up experience can evaluate a person that has relapsed or overdosed to see if they have relapsed or if they have been suffering a serious injury.
When to call 911 During a Drug Overdose?
Symptomatic overdoses can cause trouble if you don’t call the paramedics for help. You could save lives by calling 911. Although it is illegal to take drugs it remains more important to keep the person who took over the drug alive. If a drug has been detected at 911, you can avoid criminal charges and even prosecution. The state has Good Samaritan Laws which protect overdoers as much as those who call 911 in case they have an underlying drug use problem.
Substance Abuse Treatment and Mental Health Services Administration
When an individual has a drug overdose they may need to seek further professional medical care attention. The American Addiction Center offers drug addiction rehabilitation throughout the United States and also provides drug abuse treatment to individuals and families. To see if you are experiencing substance abuse problems, you should call their admission team telephone number 1-866-698- 0151 or visit their treatment centers nationwide for immediate medical attention information. Visit a treatment center near you The Substance Abuse and Mental Health Services Administration (SAMHSA) is another organization that works to improve substance abuse and mental health treatment services to those who are in need of them in the United States. Their toll-free number is 1-877-726-4727
Common opioid overdose symptoms
Depending on how well you have been responding to prescribed drugs, or if you are taking prescription medications, there are different symptoms that could occur. Opioid symptoms that can indicate drug overdose are many and the signs and symptoms can vary depending on the individual’s condition and the cause. The opioid symptoms of an overdose vary significantly based on the substance used. In certain drug types including opioid-based drugs, signs may indicate that the drug has been causing an overdose. Overdose symptoms of sudden unresponsiveness or stopped breathing could indicate that a person is experiencing an overdose life-threatening situation and is not merely high or drunk. Potential signs & opioid symptoms of an overdose include:
- The person’s face is extremely pale
- Limp body
- Chest pain
- Dilated pupils
- Difficulty breathing or stopped breathing
- Making Gurgling noises
- Blue fingers or lips
- Unconsciousness or unable to speak
Signs of Cocaine Overdose
Cocaines can be addictive and can be dangerous in excess. Various dosage methods can cause the occurrence of overdosing and toxicity in patients. If you feel an overdose of cocaine or crack cocaine symptoms, you should seek professional assistance immediately. Cocaine Overdoses can be easily treated using the correct medicine and the proper medication.
Is OxyContin still prescribed?
OxyContin, a generic name for the hydrocodone narcotic is a pain-killing medication. OxyContin has been approved to be used to relieve moderate to severe pain resulting from injuries such as bursitis, neuralgia, arthritis or cancer.
What is Naloxone?
Naloxone is classified as a kind of opioid. It binds to receptors that are found on nerve cells all over the body such as the brain, brainstem, and spinal cord. It is attracted to receptors so strongly that it knocks off other opioids that are on the cells. It can be injected into the muscle or sprayed into the nose to quickly reverse opioid overdose or block it off within minutes. Sometimes it could mean breathing is restored and a chance to save a life. It does not produce feelings of pain relief or pleasure like side effects produced by other opioids. It is only useful to reverse the effects of other opioids.
What do you do when a person overdoses?
If you believe someone has taken an overdose of opioids,
- Stay calm. Call 9-1-1 immediately
- Administer naloxone, if it is available.
- Try to keep the person awake and breathing
- If the person is breathing, lay the person on their side (recovery position) to prevent choking
- Stay with the person until emergency workers arrive
Where to get help
Below are some resources if you think you are in high risk of overdose and you need to talk to someone about your situation. In an opioid emergency, always call 911.
In the United States:
- Opioids Emergency department of your nearest hospital
- Substance Abuse and Mental Health Services Administration (SAMHSA) Helpline: Visit www.samhsa.gov/find-help/national-helpline or call 1-800-662-HELP (4357)
- National Suicide Prevention Lifeline: Visit www.suicidepreventionlifeline.org/ or call 1-800-273-TALK (8255)
- Crisis Call Center: Visit http://crisiscallcenter.org/, call 1-800-273-8255, or text “ANSWER” to 839863
- DirectLine Tel. 1800 888 236 – for 24-hour confidential drug and alcohol overdose telephone counseling, information and referral. Free overdose symptoms training and naloxone from a health service is also available
- Crisis Text Line: Visit www.crisistextline.org/ or US: Text 741741, CA: Text 741741
- Suicide Call Back Service Tel. 1300 659 467
- Australia Lifeline Tel. 13 11 14
- Victorian Poisons Information Centre Tel. 13 11 26 – for advice when poisoning or suspected poisoning occurs and for poisoning prevention information (24 hours, 7 days)
- Harm Reduction Victoria Tel. (03) 9329 1500 or email: firstname.lastname@example.org – for overdose training and naloxone from peers (the DOPE program)
- PAMS (Pharmacotherapy Advocacy Mediation Support) Tel. 1800 443 844 – free confidential telephone service run by Harm Reduction Victoria
- Family Drug Help Tel. 1300 660 068 – for information and support for people concerned about a relative or friend using drugs
- Canadian Centre on Substance Use and Addiction toll-free 1-833-235-4048
- Manitoba Addictions Helpline: Toll-Free 1-855-602-6605
- Government of Canada Mental Health Support: talk to a mental health professional one-on-one. Call 1-866-585-0445 or text WELLNESS to: 686868 for youth or 741741 for adults